Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 48, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 2, 2013, 5:19 AM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2013, 5:19 AM CDT (10:19 UTC)
- Expired
- Sep 2, 2013, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2557 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
128
WGUS54 KBMX 021019
FFWBMX
ALC015-019-029-055-021330-
/O.NEW.KBMX.FF.W.0048.130902T1019Z-130902T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
NORTH CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
NORTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 830 AM CDT
* AT 516 AM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE
PAST 1 TO 2 HOURS WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BECOME IMPASSABLE DUE TO HIGH WATER AND DRIVING IS NOT
RECOMMENDED DURING THE NEXT SEVERAL HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3378 8536 3379 8564 3385 8580 3385 8605
3386 8606 3386 8610 3390 8611 3390 8614
3396 8617 3399 8619 3398 8624 3416 8624
3419 8619 3420 8611 3420 8544
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:49 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 2, 3:49 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 349 AM CDT MON SEP 2 2013 .DISCUSSION... THUNDERSTORMS HAVE BEEN STEADILY INCREASING IN AREAL COVERAGE OVERNIGHT AS AS SHORT WAVE TROF DIGS SOUTHWARD ACROSS THE MID MISSISSIPPI VALLEY REGION. BASED ON RADAR TRENDS HAVE RAISED RAIN CHANCES SIGNIFICANTLY FOR TODAY ACROSS NORTH ALABAMA. THE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE. AS THE SURFACE FRONT MOVES INTO NORTH ALABAMA LATER TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...AND RAIN CHANCES MAY NEED TO BE RAISED IN SOME AREAS BASED ON LATEST RADAR TRENDS. THE SURFACE FRONT SHOULD BE NEAR THE I-59 CORRIDOR BY SUNRISE TUESDAY...SO BEST CHANCE FOR RAIN WILL BE ALONG AND SOUTH OF I-59 DURING THE DAY ON TUESDAY. THE MODELS ARE NOT TAKING THE FRONT AS FAR SOUTH AS PREVIOUS RUNS...WITH WEAKER NORTHERLY LOW LEVEL ADVECTION. THE GFS MODEL EVEN KEEPS RAIN ACROSS THE I-85 CORRIDOR WEDNESDAY THROUGH FRIDAY. THE ECMWF AND DGEX MODELS KEEP THE DEEPER MOISTURE CLOSER TO THE COASTAL AREAS...SO KEPT A MOSTLY RAIN FREE FORECAST...BUT DID INTRODUCE SMALL THUNDERSTORM CHANCES TO THE EXTREME SOUTHEAST COUNTIES ON WEDNESDAY AS THE SURFACE FRONT STALLS OUT NEAR MONTGOMERY. THE WEAKER ADVECTION BEHIND THE FRONT TRANSLATES TO HIGHER SURFACE DEWPOINT TEMPERATURES WEDNESDAY THROUGH FRIDAY...AND RAISED OVERNIGHT LOWS A FEW DEGREES. A LOW CONFIDENCE FORECAST FOR THE UPCOMING WEEKEND. THE ECMWF MODEL KEEPS A DRY NORTHWEST FLOW ALOFT DURING THIS TIME PERIOD...WHILE THE GFS MODEL DEVELOPS AN UPPER TROF AXIS ACROSS SOUTHEAST ALABAMA...AND BRINGS DEEPER MOISTURE NORTHWARD INTO SOUTHEAST ALABAMA. PREVIOUS FORECAST TRENDED TOWARDS GFS SOLUTION...AND DID NOT MAKE ANY SIGNIFICANT CHANGES. 58/ROSE && .AVIATION... 06Z TAF DISCUSSION. KANB HAS ALREADY DROPPED DOWN TO IFR THANKS TO A SATURATED BOUNDARY LAYER FROM RAINFALL EARLIER IN THE DAY. EXPECT OTHER LOCATIONS WILL REMAIN MVFR WITH THE POSSIBILITY OF BRIEF PERIODS OF IFR CONDITIONS AT KTCL AND KTOI NEAR SUNRISE. THERE ARE CURRENTLY A FEW ISOLATED THUNDERSTORMS JUST NORTH OF THE I-85 CORRIDOR. HOWEVER...THIS ACTIVITY SHOULD REMAIN TOO ISOLATED TO MENTION IN THE TAFS. THIS ACTIVITY WILL BE MONITORED OVERNIGHT AND AMENDMENTS WILL BE MADE IF NECESSARY. FOG SHOULD LIFT SHORTLY AFTER SUNRISE GIVING WAY TO VFR CONDITIONS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TOMORROW AND HAVE ADDED VCTS TO ALL OF THE TERMINALS EXCEPT FOR KTCL...WHERE MOISTURE WILL BE A BIT LOWER. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 89 70 89 65 87 / 80 50 30 10 10 ANNISTON 91 71 89 67 88 / 70 50 30 10 10 BIRMINGHAM 90 73 90 69 89 / 60 50 30 10 10 TUSCALOOSA 93 73 92 70 90 / 50 50 30 10 10 CALERA 91 72 91 69 90 / 60 40 30 10 10 AUBURN 91 72 89 69 87 / 50 40 30 20 10 MONTGOMERY 93 73 91 72 92 / 40 40 30 20 10 TROY 93 72 90 71 89 / 50 40 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 2, 5:18 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 AM CDT MON SEP 2 2013 ALZ011>015-017>050-030300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 518 AM CDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. FLASH FLOODING IS POSSIBLE THROUGH 9 AM THIS MORNING ACROSS THE NORTHEAST COUNTIES OF CENTRAL ALABAMA. HEAVY RAINFALL ASSOCIATED WITH A SLOW MOVING LINE OF THUNDERSTORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS MORNING ACROSS THE NORTHEAST COUNTIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:39 AM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah | 111 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.